Extended release vs. Immediate release

DSCN0373

Many of the medications we take for our disorders come in immediate release or extended release forms.

Immediate release, as the name implies, dissolves immediately within our stomachs and is taken up into the bloodstream. This can cause side effects, it is also taken up quickly and then degraded quickly. So the concentration of the medicine does not stay constant in our bodies, we get a quick spike and the drug is quickly degraded. It is actually better to have a constant concentration as opposed to this increase and decrease. Lithium is one drug that is known to cause major gastrointestinal side effects if taken in large doses in an immediate release form and can be quite corrosive to the stomach.

Extended release, also known as Controlled release, has a coating that allows it to dissolve slowly either in the stomach or small intestine (enteric coated). These medicines are then slowly dissolved, therefore slowly absorbed into the bloodstream. This not only cuts down on local side effects such as upset stomach, but general side effects are also reduced. The dose of the medicine stays more constant over a 12 hour period. This is much more desirable.

My preference is always for the extended release meds. Lithium comes in an extended release form and I always ask for it from my doctor. Seroquel comes in an extended release from as well, but apparently my insurance company doesn’t want to cover that as it is more costly. I am going to try my best to get the extended release Seroquel so the side effects I have been experiencing will go away. I have been having anxiety attacks which may well be the result of too much norepinephrine due to the large absorption of Seroquel into my bloodstream initially, right after I take it. My stiff muscles are probably also due to a decrease in dopamine. And both of these things can be the result of having been taken off the Zoloft. But this is all temporary.

It’s always a guessing game for me, are my symptoms because I’m on too much of the med or too little of it. Are the symptoms due to side effects of the meds, and if so which med? Are the symptoms because my mood disorder is exacerbated, so then increase the meds, which ones? Of course my doctor is helpful, but sometimes I have to tell him what’s going on and he listens. This one listens! Rare, and lucky if you find one who does. So we take two steps forward and one step back, so we are actually advancing! My doctor, my husband and even I, we have all noticed that since getting off the Zoloft, my mood swings are less severe. So instead of having huge spikes, I have sort of a little rolling hills thing going. I will be very happy when the terrain is flat. Oh no, will I be boring then? Hmmm, maybe boring is nice 🙂

My doctor and I are working together and figuring out the best doses of these two medicines that I can tolerate, so that my mood will be in the stellarly normal range!

One more thing, I had genetic testing done to see which forms (long or short) of neurotransmitter receptors I have. This will allow us to predict which class of meds will be useful for me and at what dosages. More on that later.

18 thoughts on “Extended release vs. Immediate release

  1. I’m ***very*** curious about the results of your tests – please keep us posted on the results etc. By the way, I SWEAR I will email you that contact info. I promised you first thing in the morning after I drop the girls off at school! I’m out of it today mourning my Dad, who passed away this day in 2009; we were very close as you know…

    xoxoxoxo
    Dyane

    Like

  2. “Extended Release” Depakote has been tearing my stomach and insides apart ever since I started taking it. I get stomach aches/pains/cramping all day after taking it. Also, I started seeing these black shadows in my eyes during group therapy I noticed. That didnt all start happening until I started taking the “Extended Release.” I thought taking a pill once a day sounded like a better idea but I have a very sensative stomach when it comes to taking medication so, Im going to have my pdoc try to put me back on the “Delayed Release.” I had no stomach upset/discomfort on the “DR” at all. I think the enteric coating helped a lot. I also noticed my mood/motivation/&energy levels were slightly better on the “DR.” Ya it sucks taking a pill 2-3 times a day but it forces me to get up in the morning (hence im not a morning person) to break my sleeping in habit and try to go to bed earlier instead. Thats just the way I look at it now.

    As for Lithium, I took the “ER” version previously and I had stomach aches all the time and had to use the bathroom constantly especially when titrating up. I dont even think it had an enteric coating. If it did it had a very poor one. I think my stomach was destroying a lot of the medicine before it even got into my bloodstream because over time it seemed to lose effectiveness. Then I ended up in the hospital later down the road.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s